Statin-induced Myopathy

Anthony J. Dalby

Abstract


Atherosclerotic cardiovascular disease (ASCVD) is the leading cause of death worldwide. HMGCoA reductase inhibitors or “statins” reduce low density lipoprotein cholesterol and reduce the risks of myocardial infarction, stroke and death in the presence of dyslipidaemia. In consequence, statins are prescribed to a large number of patients requiring primary or secondary prevention. A variety of side-effects may arise during the course of statin treatment which interfere with the quality of patients’ lives and reduce their compliance with therapy. Muscle symptoms constitute the most common of these side-effects and are the most frequent reason for discontinuing treatment. This review defi nes the muscle, tendon and joint disorders encountered by patients on statin treatment, their possible relationship to statin use, and the factors that facilitate the emergence of symptoms. The subtypes of statin myopathy are discussed and a general defi nition of statin myopathy is offered. Expert advice on managing statin myopathy is summarised.

Full Text:

PDF


DOI: https://doi.org/10.24170/12-1-1701

Refbacks

  • There are currently no refbacks.


ISSN: 2071-4602 (online) ISSN: 1996-6741 (print)

Copyright © 2017 SA Heart Journal


Hosted by Stellenbosch University Library and Information Service since 2017.

Creative Commons License -CC BY-NC-ND 4.0

Disclaimer:
This journal is hosted by the SU LIS on request of the journal owner/editor. The SU LIS takes no responsibility for the content published within this journal, and disclaim all liability arising out of the use of or inability to use the information contained herein. We assume no responsibility, and shall not be liable for any breaches of agreement with other publishers/hosts.